Alert archive / Massachusetts / Small Craft Advisories in 2020
Small Craft Advisory 80, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory at May 31, 2020, 4:03 PM EDT. It took effect at May 31, 2020, 8:00 PM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- May 31, 2020, 4:03 PM EDT (20:03 UTC)
- In effect from
- May 31, 2020, 8:00 PM EDT
- Expired
- Jun 1, 2020, 6:54 AM EDT
- In force
- 11 hr
- Issued by
- NWS Boston/Norton, MA
The text
As transmitted.
414 WHUS71 KBOX 312003 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 403 PM EDT Sun May 31 2020 ANZ254-010415- /O.CAN.KBOX.SC.Y.0079.000000T0000Z-200531T2100Z/ /O.NEW.KBOX.SC.Y.0080.200601T0000Z-200601T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 403 PM EDT Sun May 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY... * WHAT...North winds 5 to 15 kt with gusts up to 25 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...From 8 PM this evening to 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ255-312115- /O.CAN.KBOX.SC.Y.0079.000000T0000Z-200531T2100Z/ Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- 403 PM EDT Sun May 31 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and waves have diminished below Small Craft Advisory limits. Thus, the Small Craft Advisory has been cancelled. $$ ANZ250-010415- /O.NEW.KBOX.SC.Y.0080.200601T0000Z-200601T0900Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 403 PM EDT Sun May 31 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 5 AM EDT MONDAY... * WHAT...Northwest winds 10 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet expected. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...From 8 PM this evening to 5 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ BL
3 follow-up statements
442 WHUS71 KBOX 010228 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 1028 PM EDT Sun May 31 2020 ANZ250-010900- /O.CON.KBOX.SC.Y.0080.000000T0000Z-200601T0900Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 1028 PM EDT Sun May 31 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EDT MONDAY... * WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary. * WHEN...Until 5 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ ANZ254-011030- /O.CON.KBOX.SC.Y.0080.000000T0000Z-200601T1200Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 1028 PM EDT Sun May 31 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT MONDAY... * WHAT...North winds 10 to 15 kt with gusts up to 25 kt and seas 4 to 6 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 8 AM EDT Monday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
720 WHUS71 KBOX 010800 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 400 AM EDT Mon Jun 1 2020 ANZ250-010900- /O.CAN.KBOX.SC.Y.0080.000000T0000Z-200601T0900Z/ Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary- 400 AM EDT Mon Jun 1 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... Winds and seas have diminished. $$ ANZ254-011400- /O.EXT.KBOX.SC.Y.0080.000000T0000Z-200601T1400Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 400 AM EDT Mon Jun 1 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING... * WHAT...North winds 10 to 15 kt and seas 3 to 5 feet. * WHERE...Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm. * WHEN...Until 10 AM EDT this morning. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
424 WHUS71 KBOX 011054 MWWBOX URGENT - MARINE WEATHER MESSAGE National Weather Service Boston/Norton MA 654 AM EDT Mon Jun 1 2020 ANZ254-011200- /O.CAN.KBOX.SC.Y.0080.000000T0000Z-200601T1400Z/ Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- 654 AM EDT Mon Jun 1 2020 ...SMALL CRAFT ADVISORY IS CANCELLED... $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at May 31, 1:46 PM EDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 31, 1:46 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
146 PM EDT Sun May 31 2020
.SYNOPSIS...
High pressure from the Midwest builds into New England today
bringing dry weather. A weak disturbance slides down from Canada
for Monday causing a period of clouds and scattered showers.
Cooler, drier weather then prevails through Monday night.
Unsettled midweek with warming temperatures and chances for
showers Tuesday through Thursday. Best chances for rain with
even a risk for thunder on Wednesday. Gradual warming trend to
temperatures for the workweek, then trending cooler for the
weekend.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 PM Update...
No changes in the latest update. Forecast remains on track.
10 AM Update...
High pressure nudging into the region from the central Great
Lakes, while low pressure lifts into New Brunswick and Nova
Scotia.
This setup has tightened the pressure gradient across the
region and is conducive for gusty winds. Have bumped up wind
speeds and gusts across southern New England toward the latest
HRRR and NAMNest guidance as it is doing well based on the
latest observations.
Cold air aloft and cyclonic flow in combination with diurnal
heating will result in diurnal cumulus development across the
region. Have bumped up cloud cover toward the latest HREF and
NAMNest as these tend to do well depicting these scenarios.
Previous discussions...
715 AM Update:
Lots of sun this morning with the forecast generally on track.
However did opt to boost winds/wind gusts up a bit through
noontime, based on upstream 3-hourly pressure rises nearing 3 mb
per MSAS analysis and given progged deep mixing. Generally think
by mid-morning, gusts in the 25 to nearing 30 mph should be
common in the interior and towards the coastal plain as deeper
mixing begins. Though occasional breezes continue given the
progged deep mixing under cold air aloft, gust speeds to
steadily decrease by early this afternoon. Other than the
breezes, should be a pleasant Sunday, if a bit cooler for the
end of May with highs in the 60s to lower 70s.
4 AM Update...
Patchy clouds early, but otherwise a sunny day with scattered
afternoon cumulus. Cold advection aloft will translate to
cooler temperatures than yesterday. The mixed layer is forecast
to reach to 775 mb this afternoon, supporting max surface
temperatures in the mid 60s to around 70. This mixing will also
tap slightly stronger winds aloft and allowing northwest gusts
around 20 mph.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Upper trough and cold pool dig over New England tonight. The
trough moves off across the Gulf of Maine on Monday, while the
cold pool remains overhead through the day.
Tonight... High pressure weakens the pressure gradient,
bringing light winds tonight. With dew points in the 30s, expect
min temps in the upper 30s to mid 40, except around 50 on the
Cape/Islands.
Monday... Midwest high pressure gets the region off to a sunny
start. But sunshine and heating will combine with the cold temps
aloft and a moist layer between 850-mb and 775-mb to produce
diurnal clouds and possibly a few (light) diurnal showers. As
noted by the previous forecaster, cold temps aloft may support a
non-zero chance of graupel. Mixing again reaches 775 mb, where
temperatures would support max sfc temps in the 60s.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Highlights...
* Dry, cool evening Monday night.
* Generally unsettled Tuesday through Thursday, but big
uncertainty on timing. Couldn't discount showers any time,
though somewhat better chances (even embedded with thunder) on
Wednesday.
* Warming trend to temperatures through the workweek, then a
cooldown for the weekend.
Overall Pattern...
Mid-level pattern across CONUS looks fairly amplified but also quite
blocky with slow-evolving and slow-translating large-scale features.
The pronounced upper trough set to take shape over New England late
tonight into Monday trudges into the northern Atlantic early in the
period, only to then retrograde toward the Canadian Maritimes as a
closed low Tuesday night into midweek. This retrogression is in
response to large mid-level ridging progged over the north-central
Atlantic Ocean, with associated somewhat cooler conditions
underneath the closed low. In the center of the U.S., a building
heat ridge which also features conditionally-unstable air will be
prominent. Sets the stage for a fast belt of WNW flow aloft across
the Great Lakes into Southern New England, separating these two air
masses. Periodic pieces of shortwave trough energy, some of which
could be of remnant-convective origin from progged activity in
the northern Plains area, to traverse across our area around
the southern fringe of the Canadian Maritimes closed low. By the
weekend, cyclonic flow/troughing amplifies with cooler
conditions and limited prospects for showers.
Given the above, the confidence in the precip/Wx forecast and
more specifically the timing of higher PoPs is quite low. This
results in a rather generic/broad- brushed PoP forecast for mid
to late week. Better confidence exists on temperatures, with our
area generally remaining northeast/cooler side of the
summerlike heat-humidity dome over the Ohio Valley,
Appalachians, mid-Atlantic area.
Details...
Monday Night:
Sfc ridge axis shifts east late Monday night and allows initial NW
winds to back to the WSW. Should be a generally quiet night with the
850 mb warm front still well to our west. Cool but comfortable lows
Monday night in the mid 40s to lower 50s.
Tuesday into Thursday:
This is really where uncertainty on the PoP/Wx forecast begins to
rise significantly due to variance in the details and timing of
shortwave energy rippling southeast from the upper Midwest/Great
Lakes region. Really couldn't discount a threat of showers at any
point in this period and have kept slight to Chance PoPs going.
There is some loose consistency in showing somewhat better chances
for rains at least the second half of Wednesday into Wednesday
night, with some elevated instability (Showalter indices near 0
to -1 from slightly better than moist-adiabatic 850-500 mb
lapse rates) supporting a risk for thunder over our western and
southwestern counties. Less of a chance, though still slight
chance for showers on Thursday. PoPs will need fine tuning once
there's better clarity on upper- disturbance timing/track.
General warming trend to temperatures with highs initially in the
lower to mid 70s Tuesday, then rising into the upper 70s to mid 80s
for Wednesday and Thursday. Humidity levels start to rise back
upward, though not oppressive with dewpoints in the upper 50s to
lower 60s. Lows Tuesday night in the 50s, and into the lower to mid
60s for Wednesday and Thursday nights.
Friday into the Weekend:
Given uncertainty in the mid to late week period, mainly strayed
close to a guidance blend for this period especially for PoPs.
Though temps on Friday look to be the warmest of the workweek, a
cooldown looks to be in the offing Saturday into Sunday as another
upper trough digs into New England. Associated much cooler 850 mb
temperatures (in the lower to mid single digit Celsius range)
translate to cooler than normal temps.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Thru 00Z...High confidence
VFR with diurnal cumulus across the interior. Ceilings ranging
between 5 to 7 kft. Will be breezy out of the northwest with
gusts between 18 and 25 kts. Across Cape Cod and the Islands
expect winds to be more northerly. Mixed layer decouples between
21-00Z, which will bring an end to the gusty winds.
Tonight...High confidence
VFR with northwest winds less than 10 kts. Any diurnal cumulus
is expected to clear. Expect northerly winds across Cape Cod
and the Islands with speeds between 5 to 10 kts.
Monday...High confidence
VFR with diurnal cumulus expected again. Ceilings should be
between 5 to 7 kft. Northwest winds becoming more WNW/W. Could
have some scattered showers across the region, but have held off
in the latest TAF set.
Mixed layer will grow and gusty winds will develop late in the
morning into the early afternoon.
Monday Night...High confidence
VFR with winds less than 10 kts out of the W. Isolated shower
cannot be ruled out across western MA and CT during the evening.
KBOS Terminal...High confidence in TAF.
KBDL Terminal...High confidence in TAF.
Outlook /Tuesday through Thursday/...
Tuesday: VFR. Breezy.
Tuesday Night: VFR. Chance SHRA.
Wednesday: VFR. Breezy. Chance SHRA.
Wednesday Night: VFR. Breezy. SHRA likely, isolated TSRA.
Thursday: VFR. Slight chance SHRA.
&&
.MARINE...
10 AM Update...
Increased gusts across the eastern waters to 25-30 kts for this
morning based on observations and the latest short term
guidance. Gusts will diminish late this morning into the
afternoon as high pressure gradually relaxes the pressure
gradient.
Expired the Small Craft Advisory across the outer waters south
of Rhode Island and Block Island Sound as waves have diminished.
Rest of the Small Craft Advisory looks good on timing and the
forecast.
715 AM Update:
With stronger pressure rises coming into the waters shortly,
have seen northwest wind gusts nearing SCA levels at Plum
Island and sites inside Boston Harbor, around 20-22 kt. Winds
to briefly gust into lower-end SCA levels through the morning
across most of the northern waters, Boston Harbor, Cape Cod Bay
and Nantucket Sound. Have hoisted a Small Craft Advisory to
address these gusts for these areas. High confidence for lower-
end SCA gusts mainly during the morning, then slackening a bit
to below-SCA levels this morning.
Seas linger near 5 feet on the outer waters today, while the
remaining waters are below 5 feet. Seas then trend below 5 feet
all waters tonight and Monday.
Outlook /Monday Night through Thursday/...
Monday Night: Winds less than 25 kt. Slight chance of rain
showers.
Tuesday: Winds less than 25 kt.
Tuesday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers.
Wednesday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Wednesday Night: Winds less than 25 kt. Local rough seas. Rain
showers likely, isolated thunderstorms.
Thursday: Winds less than 25 kt. Local rough seas. Slight
chance of rain showers.
&&
.FIRE WEATHER...
Expecting dry and gusty conditions across southern New England
Today. Winds will be out of the northwest across the region
with speeds of 10-15 mph, with gusts of 20-25 mph...strongest
this morning. This will couple with minimum relative humidities
of 25 to 35 percent across much of the interior. Coastal
locations will see minimum relative humidities of 30 to 50
percent.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 5 PM EDT this afternoon for ANZ254-
255.
&&
SYNOPSIS...WTB/BL/Loconto
NEAR TERM...WTB/BL/Loconto
SHORT TERM...WTB
LONG TERM...Loconto
AVIATION...BL
MARINE...BL/Loconto
FIRE WEATHER...Hazardous weather outlook, May 31, 4:22 AM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 AM EDT Sun May 31 2020 CTZ002>004-MAZ002>024-026-RIZ001>008-010830- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 AM EDT Sun May 31 2020 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-010830- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 AM EDT Sun May 31 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
Nearby
Small Craft Advisories in Massachusetts, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.